Has anyone else had pain return after reducing pred by only 2.5 mg?
I'd been taking 15 mg of prednisone for two months after being diagnosed with PMR in early August (I am 62). I saw my doctor a couple of weeks ago, and he suggested I start trying to slowly taper off the prednisone. I started by cutting down to 12.5 mg a day (his recommendation), but within a week, my pain levels have increased again. I can't believe just 2.5 mg could make such a difference! It's not anywhere as bad as it was before diagnosis, but it's enough to be uncomfortable, and make my arms and legs stiff and sore throughout the day. The doctor did hint that the tapering might not work and that I may have to stay on 15 mg for a while longer.
My big concern is the bone thinning side effect of being on prednisone indefinitely. I already have osteoporosis. My doctor said I should be taking a biophosphate, but last time I tried taking those medications I ended up with stomach upset. So I feel like I'm screwed — stuck between a choice of living in pain without the prednisone, or taking the prednisone for months/years and having my bones deteriorate and break down. I take calcium and vitamin D, and exercise every day, but I am not convinced that this is going to offset the effects of the prednisone. What have others done to help mitigate the bone thinning effects of long term prednisone use?